Wednesday, March 10, 2010

Some Dayz Teh Cheezburger Eets Yoo.

Last night I had the interesting realization that I have been feeling extra exhausted almost exactly as long as I have been off prednisone. I left a message with my rhuematologist to see if there was a possibility of those two issues being related. I just got a voicemail reply from him. He said:
Prednisone does tend to give people more energy, especially when it is used to treat an inflammatory disease such as RA. Your energy should improve some over time, if you can be patient. If it's really a problem, you could resume prednisone at 2.5 mg a day.
REALLY???

(a) What do you mean my energy should improve "some"? How much is some? How long should I be patient???

(b) Why on EARTH didn't you mention this potential side effect when we discussed taking me off prednisone? Seems like that possibility might have been relevant to the conversation.

(c) How does starting prednisone again solve ANYTHING??? Doesn't that just delay this exhausted feeling while continuing to make me fat and miserable? How is that sustainable???

[Several loud curse words omitted.] 

5 comments:

Jessica Pickett said...

Bummer! But given all prednisone's side effects (e.g. why you went off it in the first place), have you looked into other options to manage the exhaustion? In particular, I wonder if a really low dose of Adderall or other amphetamine-based medications would be a better alternative that would avoid some of the weight-associated problems. (I do feel vaguely sketchy suggesting ADD meds for such an off-label use, though.)

Joanna said...

Steroids do make most people really jittery (when I was on it last summer, I ran 6.5 miles in pouring rain and lightning - had enough adrenaline to punch a hole in a wall). Coming off of it, I totally crashed, but I bounced back. I wasn't on it for as long as you have been, so it is definitely possible that your energy levels will improve over the coming days.

~Mariah~ said...

JESSICA: I really do appreciate the thought, but I think the cocktail of drugs I take is already enough. I'd like to be on fewer drugs rather than more, which is another reason I was trying to get off prednisone. So for now I think I'll just wait and see how much improvement "some" is and how long that takes. But, trust me, if this lasts much longer I will certainly be looking into other options to manage the exhaustion. Otherwise I might fail out of law school and/or go completely nuts. ~;O)

JOANNA: For my sad joints sake, I'm glad I never had energy to punch a hole in a wall. But I guess I didn't realize that it was helping so much with my energy levels. I was doing pretty well there for a while! Hopefully things will get better soon. In the meantime, I'm just frustrated at having so much to do and ZERO energy to do any of it. Blargh!!

Skye said...

wow if im tired now while on pred i cant imagine what ill feel like when i start to get off of it ughhhh

~Mariah~ said...

SKYE: Actually, I was really tried on even higher doses of prednisone at the beginning too, now that you mention it. I didn't really start seeing benefits until I had some time to get the RA a bit more under control. But still, everyone experiences RA differently and everyone reacts differently to medication. This is just my story, and just because it happened to me - or anyone for that matter - doesn't mean it will happen to you. You have to find the treatment plan that works best for you, reguardless of whether it works for anyone else.